Colorado, 2021

Hail and Damaging Winds in Colorado, June 24, 2021

June 24, 2021 · NWS GLD · 5 events in 2 counties and zones

On the evening of June 24th, thunderstorms developed in east-central Colorado due to a lee-side trough in the region. These thunderstorms produced hail up to golf ball size and wind gusts up to 80 mph in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of June 24th, thunderstorms developed in east-central Colorado due to a lee-side trough in the region. These thunderstorms produced hail up to golf ball size and wind gusts up to 80 mph in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 4:15 PM MST, 5 minutes earlier.

Area forecast discussion, Jun 24, 4:15 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT Thu Jun 24 2021

.UPDATE...
Issued at 403 PM MDT Thu Jun 24 2021

Thunderstorms are beginning to move towards Yuma, Kit Carson, and
Cheyenne counties. A Severe Thunderstorm Watch is in effect until
10 PM MT for all of the Tri-State area except for Red Willow,
Norton, and Graham counties. Hazards include up to 2" hail and
damaging wind gusts up to 80 mph.

&&

.SHORT TERM...(This evening through Friday)
Issued at 319 PM MDT Thu Jun 24 2021

This afternoon-Tonight...Despite being beneath an upper level
ridge, shortwaves, a lee trough, and a surface low over central
Kansas will make for an interesting evening in the Plains. A
multitude of shortwaves are making their way across the Four
Corners this afternoon along the southern edge of an upper level
trough over the Intermountain West while pushing the lee trough
east away from the Front Range. As of 2 PM MT, storms are already
beginning to develop near the Palmer Divide along a southeast-
oriented axis in the trough. Initially these storms are expected
to be scattered with a few supercells possible. Over the course of
the evening, the storms will continue east across W Kansas and SW
Nebraska evolving into a more linear (MCS) storm mode. The HRRR
and RAP models are continuing to show a favorable environment for
storms with MLCAPE 1000-2500 j/kg for much of the area and
increasing more to the east and effective shear in the 40-50 kts
range. With the high based cloud cover and light showers over
portions of the area, there is some weak CIN (< -200 j/kg) which
may help limit the strength of the convection. The recent runs of
the HRRR and RAP are continuing to become more favorable for a few
tornadoes this evening. Confidence is low to moderate considering
the time of the day, not as favorable SRH values, and backing
winds near the surface. The main hazards are large hail up to 2"
and up to 80 mph damaging winds gusts. If/when these storms
evolve into an MCS, the hail threat is expected to decrease while
the wind threat increases. On the backside of the MCS, more
convection may develop with a much lower severe threat. Overnight
lows will be in the mid 50s to mid 60s overnight.

Friday-Friday night...The upper level trough is expected to move
into the Four Corners region during the afternoon. Another round
of scattered thunderstorms are possible tomorrow from 4 to 11 PM
MT. With lingering cloud cover and limited time for the atmosphere
to recover from tonight's event, the environment doesn't appear
to be as favorable. MLCAPE values around 1500 j/kg or less with
mid-level lapse rates in the 6-8 C/km range and 25-40 kts of
shear. Main hazards are expected to be damaging winds and hail.
Afternoon highs are expected to be in the upper 70s to mid 80s
with overnight lows in the mid 50s to lower 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 157 PM MDT Thu Jun 24 2021

At the start of the period, an upper trough extends from the
northern Plains to the Desert Southwest. Meanwhile, an area of high
pressure is located over southwestern Canada and the Pacific
Northwest, with ridging along the west coast.

For this weekend, the upper trough remains in place over the central
CONUS due to nearly stationary high pressure along the east coast
serving as a block. This keeps west to northwest flow above the
region on the western side of the trough. Disturbances pass through
the flow on both Saturday and Sunday, resulting in chances for
showers and thunderstorms both days. Severe weather is not currently
anticipated.

The weekend pattern prevails into early next week, with the
positively tilted upper trough across the central part of the
country and high pressure to the west (Pacific Northwest) and east
(east coast). There are some differences among guidance for what
will happen through the week with the pattern. Some solutions have
the trough slowly shifting eastward and perhaps closing off to a low
while others keep it firmly over the Plains. Either way, chances for
showers and thunderstorms return each day, particularly in the
afternoon and evening hours. Will work to refine details later in
the period.

A warming trend will be possible during the long term as the upper
trough potentially shifts east and allows ridging to nudge into the
region. High temperatures are forecast in the 70s and low 80s
Saturday through Monday. A gradual rise follows, from the mid 70s
through mid 80s on Tuesday to the 80s region-wide on Thursday. Low
temperatures are mainly in the 50s through the period, plus or minus
a few degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 510 PM MDT Thu Jun 24 2021

For KGLD and KMCK, VFR conditions are currently expected through
the period. The general scenario calls for showers and
thunderstorms to potentially impact KGLD in the 03z-07z timeframe
with strong wind gusts the primary hazard. From 08z-15z there is a
possibility of stratus and sub VFR cigs and maybe some fog/mist.
After 16z VFR conditions return. There is a small chance for
thunderstorms after about 23z. Winds at taf issuance gusting up to
20kts or so from the northeast, otherwise generally variable in
direction at speeds under 8kts.

For KMCK any chance for convection would be in the 06z-11z
timeframe at this time. Sub VFR cigs in stratus are possible from
12z-17z. Winds through the period generally from the northeast,
strongest at taf issuance where gusts up to 20kts or so expected.

Adjustments to the forecast for both sites will likely be needed
as the convective threat develops this evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KMK
SHORT TERM...KMK
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, Jun 24, 3:02 PM MST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
402 PM MDT Thu Jun 24 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
402 PM MDT Thu Jun 24 2021 /502 PM CDT Thu Jun 24 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for the entire Tri-State
area except for Red Willow, Norton, and Graham counties until 10 PM
MDT. Another watch may be needed for the remaining counties later on
this evening as the threat moves east.

Scattered thunderstorms will develop along the Colorado Front Range
and portions of the Palmer Divide this afternoon, progressing
eastward into northwest Kansas and southwest Nebraska during the late
afternoon and evening. Thunderstorms may also develop in vicinity of
a weak surface low situated over western Kansas. Severe
thunderstorms capable of producing large hail up to 2" and damaging
winds up to 80 mph are possible anywhere in the Tri-State area,
mainly between 4 PM and 3 AM MDT. A brief tornado is possible;
however, confidence is low. If storms coalesce and organize into a
squall line, significant and/or widespread damaging winds are
possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated during the afternoon and
evening hours on Friday, as well. Isolated severe thunderstorms
capable of producing large hail and damaging winds are possible,
mainly between 4 PM and 11 PM MDT. Further details cannot be
ascertained at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

In the hours before

Special weather statement, Jun 24, 3:44 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
444 PM MDT Thu Jun 24 2021

COZ091-242300-
Kit Carson County CO-
444 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 500 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Seibert, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3941 10315 3957 10315 3957 10281 3936 10281
      3936 10316 3941 10316
TIME...MOT...LOC 2244Z 271DEG 13KT 3947 10291

MRC
Special weather statement, Jun 24, 4:00 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
500 PM MDT Thu Jun 24 2021

COZ091-242315-
Kit Carson County CO-
500 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 515 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Vona, or 13 miles northwest of Stratton, moving east
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10305 3957 10260 3935 10260 3937 10305
TIME...MOT...LOC 2259Z 268DEG 23KT 3948 10273

MRC
Special weather statement, Jun 24, 4:14 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
514 PM MDT Thu Jun 24 2021

COZ091-242330-
Kit Carson County CO-
514 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 530 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Vona, or 11 miles northwest of Stratton, moving east
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3942 10301 3956 10301 3953 10257 3936 10256
TIME...MOT...LOC 2314Z 268DEG 19KT 3945 10271

MRC

The radar

The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
June 24, 4:20 PM MST to 4:30 PM MST
Where
Cheyenne County, 10.59 mi SSW of Carlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.684, -102.161

Trained spotter reported sporadic quarter sized hail at location.

Hail, Cheyenne

When
June 24, 6:00 PM MST
Where
Cheyenne County, 9.18 mi N of Kit Carson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.902, -102.797

Report received of golf ball sized hail at location.

Thunderstorm Wind, Cheyenne

When
June 24, 6:00 PM MST
Where
Cheyenne County, 0.54 mi W of Kit Carson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.770, -102.790

Trained spotter reported estimated 55-60 mph winds along with pea sized hail at location for a brief period.

Thunderstorm Wind, Kit Carson

When
June 24, 6:00 PM MST
Where
Kit Carson County, 12.56 mi S of Burlington
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.118, -102.270

Report received via social media of wind gusts estimated up to 80 mph. Time is estimated by radar and reporting individual.

Hail, Kit Carson

When
June 24, 6:20 PM MST to 6:25 PM MST
Where
Kit Carson County, 12.56 mi S of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
39.118, -102.270

Report received via social media hail up to quarter size at location. Time is estimated by radar and reporting individual.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965004, 965006, 965007, 965019, 965020.